Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 42, NWS Denver/Boulder, CO

November 17, 20204 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Nov 17, 2020, 3:34 PM MST for 4 counties in Colorado. It took effect at Nov 18, 2020, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 17, 2020, 3:34 PM MST (22:34 UTC)
In effect from
Nov 18, 2020, 11:00 AM MST
Expired
Nov 18, 2020, 5:00 PM MST
In force
6 hr
Issued by
NWS Denver/Boulder, CO

Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO

The radar

The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3123 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

073 
WWUS85 KBOU 172234
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
334 PM MST Tue Nov 17 2020

...CRITICAL FIRE DANGER ACROSS THE PALMER DIVIDE AND LINCOLN
COUNTY WEDNESDAY...

.Near record warm temperatures combined with dry conditions and
gusty winds will result in critical fire danger across the Palmer
Divide and Lincoln County on Wednesday.

COZ241-246-247-180645-
/O.NEW.KBOU.FW.W.0042.201118T1800Z-201119T0000Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
334 PM MST Tue Nov 17 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 5 PM MST WEDNESDAY
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND
LINCOLN COUNTY...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM to 5 PM MST Wednesday.

* Affected Area...Fire Weather Zones 241, 246 and 247.

* Timing... 11 AM to 5PM Wednesday. 

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Impacts... Ongoing drought conditions combined with strong 
  winds and low relative humidity mean conditions may be prime 
  for rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
784 
WWUS85 KBOU 180825
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
125 AM MST Wed Nov 18 2020

...CRITICAL FIRE DANGER ACROSS THE PALMER DIVIDE AND LINCOLN
COUNTY WEDNESDAY...

.Very warm temperatures combined with dry conditions and gusty 
winds will result in critical fire danger across the Palmer Divide
and Lincoln County on Wednesday.

COZ241-246-247-181900-
/O.CON.KBOU.FW.W.0042.201118T1800Z-201119T0000Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
125 AM MST Wed Nov 18 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
5 PM MST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR
THE PALMER DIVIDE AND LINCOLN COUNTY...

* Affected Area...Fire Weather Zones 241, 246 and 247.

* Timing... 11 AM to 5PM Wednesday.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 12 percent.

* Impacts... Ongoing drought conditions combined with strong 
  winds and low relative humidity mean conditions may be prime 
  for rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
373 
WWUS85 KBOU 181843
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1143 AM MST Wed Nov 18 2020

...CRITICAL FIRE DANGER ACROSS THE PALMER DIVIDE AND LINCOLN
COUNTY TODAY...

.Very warm temperatures combined with dry conditions and gusty
winds will result in critical fire danger across the Palmer
Divide and Lincoln County today.

COZ241-246-247-190000-
/O.CON.KBOU.FW.W.0042.000000T0000Z-201119T0000Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
1143 AM MST Wed Nov 18 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER
DIVIDE AND LINCOLN COUNTY...

* Affected Area...Fire Weather Zones 241, 246 and 247.

* Timing... Until 5PM today.

* Winds...Southwest 10 to 15 mph with gusts up to 30 mph.

* Relative Humidity...As low as 12 percent.

* Impacts... Ongoing drought conditions combined with strong 
  winds and low relative humidity mean conditions may be prime 
  for rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
551 
WWUS85 KBOU 190014
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
514 PM MST Wed Nov 18 2020

COZ241-246-247-190115-
/O.EXP.KBOU.FW.W.0042.000000T0000Z-201119T0000Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
514 PM MST Wed Nov 18 2020

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR Palmer Divide in Elbert and Lincoln Counties. 
The winds have weakened to well below 20 mph and relative 
humidity has risen to 25 adn 30 percent....



$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Nov 17, 3:22 PM MST, 12 minutes earlier.

Area forecast discussion, Nov 17, 3:22 PM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
322 PM MST Tue Nov 17 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 300 PM MST Tue Nov 17 2020

Colorado currently sits under the tongue of dry air within the
axis of a ridge aloft. Highs were well above normal today with
Denver tying the record high for the date. Water vapor shows a jet
currently bringing in moisture to California and the Pacific
Northwest. High level moisture associated with this jet will reach
Colorado tomorrow while the low to mid level moisture stays far
to the west. As this jet moves across our forecast area late
tonight, it will increase winds substantially mainly across the
mountains. Stable flow just to the east of the Continental Divide
will allow for a mountain wave to form with a decent mean state
critical layer. The mountain wave should maximize its intensity
during the early to mid morning hours with gusts reaching up to 70
mph in the mountains and foothills of Boulder and Larimer
Counties. By the afternoon, the mean state critical layer
disappears meaning the mountain wave will lose intensity. It will
still be windy but gusts will lessen to 55 mph during the
afternoon.

Winds will not be as strong across the plains but will gust up to
30 mph at times especially over the Palmer Divide tomorrow.
Temperatures will continue to be well above normal but
temperatures across the plains may be limited by the potential
development of a mountain wave cloud tomorrow. Because of this
cloud, I only increased high temperatures tomorrow a degree over
the plains meaning temperatures should fall just short of record
highs. But, then again, I said that yesterday and we tied the
record high in Denver today so my confidence in temperatures is
low. The mild, dry, and windy conditions will lead to critical
fire danger across the Palmer Divide and adjacent eastern plains
which is discussed further in the fire weather section below.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 210 PM MST Tue Nov 17 2020

Winds will decrease Wednesday night and Thursday as the jet moves
past Colorado to the north. A cooling trend will begin with a
weak cold front, though the high temperature should still be about
15 F warmer than normal. There is a slight chance of some light
snow in the northern mountains as subsidence from the right exit
region of the jet turns to ascent under the right entrance region.

The GFS and GDPS have a trough coming on shore from the Pacific
Friday and widespread precipitation from late Friday through late
Saturday as the trough moves over the area. The ECMWF has a much
weaker trough and drier conditions in northeast Colorado, and
almost no precipitation at all. I expect that the GFS is
overestimating the event but also that the ECMWF is missing it. It
is likely there will be light snow in the higher elevation Friday
increasing on Saturday, with rain on the plains Friday night
turning to a rain-snow mix Saturday and possibly all snow Saturday
night.

The trough will move out to the Central Plains Sunday and flow
over the area will turn northwesterly in ridging aloft. The area
will be dry and warming again, but with another trough coming
onshore. The new trough will approach Monday and move over the
area Tuesday, but as of now it appears there won't be much
weather.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 300 PM MST Tue Nov 17 2020

VFR through Wednesday. Light winds will continue this afternoon.
Drainage winds are expected tonight with stronger speeds than
normal. Winds at DEN tomorrow afternoon will be tricky as they may
go back and forth between southwesterly gusts and a light
easterly component.

&&

.FIRE WEATHER...
Issued at 300 PM MST Tue Nov 17 2020

With dry low level air in place along with near record warm
temperatures, relative humidities will drop to around 10 percent
Wednesday afternoon across the eastern plains. A passing upper
level disturbance will increase winds with the highest gusts
across the eastern plains occurring over the Palmer Divide and
Lincoln County. Gusts could reach up to 30 mph there which will
create critical fire danger during the afternoon. Therefore, a Red
Flag Warning was issued for Lincoln, Elbert, and lower elevations
of Douglas Counties. Across the rest of the eastern plains, the
winds will be too light to increase fire danger. In the mountains
and foothills, there will be very strong winds beginning late
tonight and through the day tomorrow. Minimum relative humidities
above 25 percent will keep fire danger on the lower side across
higher elevations.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 5 PM MST Wednesday for COZ241-246-
247.

&&

SHORT TERM...Danielson
LONG TERM...Direnzo
AVIATION...Danielson
FIRE WEATHER...Danielson
Hazardous weather outlook, Nov 17, 10:24 AM MST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1024 AM MST Tue Nov 17 2020

COZ030>051-181730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1024 AM MST Tue Nov 17 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Downsloping winds are expected to increase across the mountains
and foothills later this evening and overnight. Gusts to 60 mph
are possible in the most wind prone areas after midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Expect gusty westerly winds over the higher mountains and east
slopes with gusts up to 60 mph on Wednesday through Thursday
morning. There will be elevated fire danger over the Palmer Divide
Wednesday afternoon with low humidities and gusty southwest winds
for a few hours.

The next storm system will bring snow to the mountains and a
chance of rain and snow over the plains from late Friday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.